Georgia, 2016

Damaging Winds in Georgia, July 5, 2016

July 5, 2016 · NWS CAE · 6 events in 4 counties and zones

A weak trough just north of the region along with a hot and humid airmass aided in the development of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A weak trough just north of the region along with a hot and humid airmass aided in the development of strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 5, 12:51 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 5, 12:51 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
151 PM EDT TUE JUL 5 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into
the northern Gulf of Mexico through the week. A weak pressure
trough will linger near the forecast area. The pattern supports
mainly scattered diurnal thunderstorms with temperatures above
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level ridge extends into the forecast area from the
western Atlantic. A shortwave will move across the Deep South
today and over the forecast area late this evening and overnight.
A lee-side trough will create low level convergence over the
forecast area today. A moist and moderately stable airmass will
allow for convection early this afternoon through the evening.

Showers and thunderstorms in central GA associated with the
shortwave will move eastward throughout the day. The shortwave
will approach the CWA after the daytime peak heating period,
however storms may continue to hold together into the evening with
moderate, elevated instability still present. The HRRR and other
Hi-Res models indicate general weakening and decreased coverage
as the storms move eastward this afternoon. That being said,
isolated severe storms cannot be ruled out with an inverted V
sounding, dry air aloft and DCAPE values around 1300 J/kg
supporting a damaging wind threat. PWAT values will be slightly
higher today around 1.9 to 2 inches, however a mean wind speed
near 20 kts helps to limit the threat of localized flooding
unless storms begin to train on other outflow boundaries.

Another hot day is in store with high temperatures forecast in
the upper 90s to 100 and dew point temperatures in the lower 70s.
Favored the ECMWF guidance which has had less of a cool bias than
other guidance recently. Heat index values are expected to be
close but just below the 110 degree heat advisory criteria.

Tonight, Weak lee-side troughing will continue. The water vapor
imagery indicated a mid-level shortwave trough should begin to
move into the upper ridging that has been extending into the
forecast area from off the southeast coast. An increase in
moisture and instability should occur ahead of the upper features
but the models hold off significant cooling aloft until the early
morning hours with h5 temperatures lowering to about -7 C. Based
on the unfavorable nocturnal timing and lingering effects of
shallow moisture associated with the ridge plus the NAM and GFS
MOS pops of just 10 to 20 percent we forecasted just slight chance
pops through the night. Also, the high-resolution models display
little coverage. Followed the guidance consensus for the
temperature forecast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The models display a mid-level shortwave trough over the forecast
area Wednesday and Wednesday night. The feature is shown beginning
to shift east of the area Thursday. Surface ridging is forecast to
continue south of the region with lee-side troughing in the
forecast area. The upper feature will likely lead to increased
thunderstorm coverage to what we have experienced of late for
Wednesday and Wednesday night, but coverage may remain limited as
some of the guidance suggests stronger low-level convergence will
set up ahead of the surface trough east of the forecast area. The
guidance consensus supports pops around 30 percent. The NAM
forecasts soundings display weak instability Wednesday likely
because of an early start to convection and cloudiness. The
guidance has had a cool surface temperature bias of late and with
expected h5 temperatures around -8 C stronger instability and more
of a severe weather threat may develop. The NAM displayed strong
instability Thursday likely because of less cloudiness as the
upper lift begins to shift eastward. The model had surface-based
LI's of -8 to -9. Thunderstorm coverage should be less because of
less moisture behind the upper system but severe thunderstorms
may occur because of the instability. We continued to follow the
high maximum temperature guidance because of the recent bias. Used
the consensus for the minimum temperature forecast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The GFS and ECMWF displayed surface ridging continuing to extend
from the Atlantic into the Gulf of Mexico through the medium-range
period. Upper ridging was also shown during much of the period
although the ECMWF did indicate some troughing developing late and
its MOS had a higher pop than the GFS MOS. We followed the
guidance consensus for the pop of 10 to 20 percent through Monday
and about 30 percent Tuesday. Leaned toward the higher maximum
temperature guidance because of the recent bias and dry
environment.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Prevailing VFR conditions during the 24 hr TAF period.

SW winds to around 12 knots with gusts around 20 knots. Abundant
moisture, lee-side troughing and moderate instability will promote
scattered diurnal convection through this evening. Convection
associated with an approaching shortwave will move out of central
GA and into the CSRA early this afternoon. Models suggest that
coverage and intensity will diminish as the cells move eastward.
However there may be times where visibilities will be reduced in
heavy rainfall.

Models show drier air moving in from the west this evening,
limiting the threat of widespread fog and stratus Wednesday
morning. However, the the shallow moisture and weaker winds than
last night could allow for fog/stratus at the fog prone sites and
sites that receive rainfall today. SW winds will gust up to 20
knots after 15z Wednesday.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 5, 2:45 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT TUE JUL 5 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
345 AM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON TEMPERATURES AROUND 100 DEGREES, ALONG WITH PLENTY OF
LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE HEAT INDEX VALUES
BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE
POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY
WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 2:09 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT TUE JUL 5 2016

GAZ040-SCZ018-052000-
LINCOLN-MCCORMICK-
309 PM EDT TUE JUL 5 2016

...STRONG THUNDERSTORMS IN LINCOLN AND MCCORMICK COUNTIES...

AT 307 PM EDT...WEATHER RADAR SHOWED STRONG THUNDERSTORMS WILL
AFFECT MUCH OF LINCOLN AND MCCORMICK COUNTIES THROUGH 500 PM.
SOME OF THE STORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH
ALONG WITH DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
MCCORMICK...LINCOLNTON...LAKE STROM THURMOND...PARKSVILLE...PLUM BRANCH...
WILLINGTON AND MOUNT CARMEL.

LAT...LON 3397 8264 3396 8256 3402 8259 3407 8253
      3406 8233 3397 8230 3402 8225 3397 8218
      3398 8205 3395 8205 3393 8216 3388 8216
      3383 8212 3376 8218 3366 8249 3382 8259
      3386 8257 3386 8261 3396 8264
TIME...MOT...LOC 1907Z 255DEG 24KT 3385 8241
Special weather statement, Jul 5, 3:03 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT TUE JUL 5 2016

SCZ018-020-021-025-026-030-052100-
NEWBERRY-MCCORMICK-SALUDA-FAIRFIELD-EDGEFIELD-AIKEN-
403 PM EDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SALUDA...
NEWBERRY...EDGEFIELD...AND AIKEN COUNTIES...

AT 359 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SOUTHERN EDGEFIELD COUNTY NORTHWARD TO NEAR THE
CITY OF EDGEFIELD...TO NEAR SALUDA INTO WESTERN NEWBERRY COUNTY.
MOVEMENT WAS EAST-NORTHEASTWARD NEAR 25 MPH.

SOME OF THE THUNDERSTORMS ALONG THE LINE WILL LIKELY CONTAIN
WIND GUSTS AROUND 45 MPH ALONG WITH DANGEROUS LIGHTNING AND
BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...NEWBERRY...EDGEFIELD...SALUDA...JOHNSTON...WHITMIRE...
PROSPERITY...RIDGE SPRING...LAKE GREENWOOD...LITTLE MOUNTAIN...MONETTA...
TRENTON...POMARIA...SILVERSTREET...WARD...PEAK...MURPHYS ESTATES...
CHAPPELLS AND KINARDS.

LAT...LON 3397 8196 3397 8201 3413 8187 3420 8194
      3430 8190 3437 8178 3453 8164 3445 8154
      3450 8143 3454 8141 3445 8142 3424 8132
      3414 8143 3407 8139 3409 8147 3386 8160
      3366 8165 3354 8202 3359 8212
TIME...MOT...LOC 1959Z 249DEG 34KT 3425 8177 3349 8213
Special weather statement, Jul 5, 3:25 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT TUE JUL 5 2016

GAZ040-063>065-077-SCZ018-025-026-030-035-052115-
MCDUFFIE-LINCOLN-BURKE-RICHMOND-COLUMBIA-BARNWELL-MCCORMICK-SALUDA-
EDGEFIELD-AIKEN-
425 PM EDT TUE JUL 5 2016

...STRONG THUNDERSTORMS MOVING TOWARD THE CENTRAL SAVANNAH RIVER
AREA...

AN AREA OF THUNDERSTORMS MOVING INTO THE AREA FROM THE WEST
WILL AFFECT MUCH OF THE CENTRAL SAVANNAH RIVER AREA BETWEEN 445 PM
AND 600 PM. SOME OF THE THUNDERSTORMS WILL LIKELY CONTAIN WIND
GUSTS OF 40 TO 50 MPH...ALONG WITH DANGEROUS LIGHTNING AND BRIEF
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...WAYNESBORO...
BELVEDERE...AUGUSTA...FORT GORDON...MARTINEZ...CLEARWATER...SAVANNAH RIVER
SITE...EDGEFIELD...HEPHZIBAH...SALUDA...MCCORMICK...HARLEM...JOHNSTON...NEW
ELLENTON AND JACKSON.

LAT...LON 3283 8231 3323 8223 3331 8234 3336 8255
      3360 8265 3366 8251 3365 8249 3383 8260
      3387 8257 3395 8203 3405 8170 3315 8152
      3310 8162 3304 8156 3305 8154 3304 8154
      3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 2021Z 266DEG 34KT 3377 8284 3279 8272
Local storm report, Jul 5, 3:27 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     7 SSE AUGUSTA           33.37N 81.95W
07/05/2016  M42 MPH          RICHMOND           GA   ASOS

            AUGUSTA BUSH FIELD ASOS MEASURED A 42 MPH
            WIND GUST.

&&

HC
Special weather statement, Jul 5, 3:33 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT TUE JUL 5 2016

SCZ015-052115-
LANCASTER-
433 PM EDT TUE JUL 5 2016

...STRONG THUNDERSTORMS OUTFLOW WILL AFFECT NORTHWESTERN LANCASTER
COUNTY...

AT 431 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM EAST CHARLOTTE TO NEAR JONESVILLE...AND MOVING
EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE FROM THE OUTFLOW OF THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LANCASTER AND WAXHAW.

LAT...LON 3493 8078 3482 8079 3482 8058 3472 8087
      3474 8088 3479 8087 3483 8090 3484 8087
      3490 8088 3493 8086 3501 8091 3504 8090
      3507 8091 3507 8090
TIME...MOT...LOC 2031Z 294DEG 34KT 3522 8077 3490 8165
Special weather statement, Jul 5, 3:38 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT TUE JUL 5 2016

SCZ020-021-026>028-030-035-036-052115-
BARNWELL-NEWBERRY-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-ORANGEBURG-
AIKEN-
438 PM EDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
ORANGEBURG...EAST CENTRAL SALUDA...NORTHERN BARNWELL...NORTHWESTERN
RICHLAND...SOUTH CENTRAL FAIRFIELD...SOUTHEASTERN NEWBERRY...
LEXINGTON AND NORTHEASTERN AIKEN COUNTIES...

AT 436 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PROSPERITY TO 7 MILES NORTHEAST
OF NEW ELLENTON...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BOATERS
ON LAKE MURRAY WILL BE AT RISK FOR VERY STRONG WIND GUSTS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...SPRINGDALE...
ST.
ANDREWS...BATESBURG...OAK GROVE...RED BANK...DENTSVILLE...
BATESBURG-LEESVILLE...SOUTH CONGAREE...PINE RIDGE...NEW ELLENTON...
GASTON...LEESVILLE...FIVE POINTS...BLYTHEWOOD AND CHAPIN.

REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

LAT...LON 3425 8092 3373 8111 3348 8137 3342 8168
      3419 8150
TIME...MOT...LOC 2036Z 268DEG 36KT 3412 8145 3349 8160

The radar

The Robins AFB radar (KJGX), 118 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
July 5, 3:47 PM EST
Where
McDuffie County, 1.15 mi SSE of Thomson
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.455, -82.491

Dispatch reported trees down on power lines on Michael Street in Thomson.

Thunderstorm Wind, Burke

When
July 5, 4:05 PM EST
Where
Burke County, 27.35 mi NNW of Keysville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.612, -82.355

Dispatch reported power lines down on Tom Bartles Road and Cobbham Road.

Thunderstorm Wind, Richmond

When
July 5, 4:09 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.370, -81.970

Augusta Bush Field ASOS reported a wind gust of 58 mph.

Thunderstorm Wind, Richmond

When
July 5, 4:12 PM EST
Where
Richmond County, 1.34 mi ESE of Augusta
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.470, -81.950

A social media report through the media indicated large trees down along the 300 block of Broad Street in Augusta.

Thunderstorm Wind, Columbia

When
July 5, 4:15 PM EST
Where
Columbia County, 1.08 mi W of Evans
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.530, -82.149

Dispatch reported trees down at Meadow Lane and Hereford Farm Road.

Thunderstorm Wind, Burke

When
July 5, 4:45 PM EST
Where
Burke County, 3.13 mi WNW of Girard
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.044, -81.772

Reported trees and power lines down at Claxton Road, Buck Lane and Creek Road in the Girard area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649526, 649523, 649544, 649519, 649522, 649521.